If I Only Had A Brain

 

When I started my blog, I began with a page titled “My Journey with NHL“.  In it, I used a Wizard of Oz analogy and I envisioned myself as Dorothy, going through the woods (cancer) with my friends and my dog at my side.  Eventually I emerged in a field of poppies (remission) but I knew that the yellow brick road didn’t end there.  Today, rather than Dorothy, I feel a bit more like the scarecrow….unafraid to face what lies ahead but constantly humming “if I only had a brain”.

When I was diagnosed with epilepsy, I was initially placed on Dilantin but I had a severe allergic reaction, covered in a red, itchy rash from head to toe.  I was then switched to Keppra, starting at 500 mg twice/day and gradually increasing my dosage to 1000 mg twice/day.  I’m supposed to increase my dosage on Wednesday (up to 750 mg twice/day) and that has me worried.  I’m barely functional now and I’m afraid of how I’ll feel on Wednesday.  My head feels like fluff and I just want to lie down.  I know that I should fix dinner for my family later today but the process is simply overwhelming.  I’d like to walk my puppies to the mailbox (1/2 mile away) but I know that that will sap all of my energy.  Writing this blog post makes me feel like I’ve accomplished something but it’s taking a great deal of effort to concentrate on what I’m writing.

I’ve called to ask my nurse if I can postpone the increase in my medication (my neurologist is on vacation) and I’m hoping that the answer will be yes.  It would be nice to have a brain.

October 7, 2009 Update:

This post gets more hits than almost any post that I’ve written so I thought that I’d give an update on my current condition.  My Keppra dosage eventually increased to 1500 mg twice a day after I had a partial seizure during the Livestrong Challenge 5K walk on June 21, 2009.  My body eventually adjusted to this dosage, the maximum dosage that my neurologist felt comfortable giving me.  In spite of this, I had another grand mal seizure on September 9, 2009 so he added 50 mg of Lamictal twice daily to my list of meds.  I didn’t like Lamictal.  I felt bloated, I had backache and I often woke with a headache.  I quickly gained 3 pounds and I was often depressed and fatigued.  On a positive note, the Lamictal put an end to my hot flashes (I have been going through menopause since chemo 18 months ago) and I even had a very small period at the beginning of October as I was weaning myself off of the lamictal.  Yes…weaning myself off.  I told my neurologist that I didn’t want to take it.  Instead, I’m trying to minimize seizure triggers as much as possible…..trying to get as much sleep as I can, completely eliminating alcohol and getting as little caffeine as possible.  I continue to take 1500 mg of Keppra twice a day.  I should mention that while weaning myself off of the lamictal, I did have one other side effect.  A severe, life-threatening rash is a possible side effect of Lamictal and three weeks after starting lamictal, my ears began to itch and at times my ears were bright red.  The next day, my ears and my face itched.  The day after that, my ears, my face and my neck were affected and from there it progressed to my arms and upper torso.  I took this as a sign that this medication was not for me.

I now have an appointment with a neurologist at the University of Washington Medical School, scheduled for December 16th.

Advertisements

5 thoughts on “If I Only Had A Brain

  1. Wishing you good answers from the nurse. I am glad that you are outside typing and enjoying the bird songs. I have noticed them more recently too and they are so pretty!!

  2. Oh my!! You do have a brain it is just taking a vacation and will be back very soon well rested and just waiting to go.

  3. Open invitation to you and your readers to participate in the Being Cancer Book Club. This month we are discussing “The Last Lecture” by Randy Pausch. “…the lecture he gave … was about the importance of overcoming obstacles, of enabling the dreams of others, of seizing every moment (because “time is all you have…and you may find one day that you have less than you think”). It was a summation of everything Randy had come to believe. It was about living.”
    Monday is Book Club day; Tuesday Guest Blog and Friday Cancer News Roundup.
    Also check out Cancer Blog Links containing almost 200 blog links and Cancer Resources with 230 referenced sites, both divided into disease categories.
    Please accept this invitation to join our growing cancer blogging community at http://www.beingcancer.net
    Take care, Dennis

  4. Rewrite:
    FIELD OF PUPPIES!!!

    Don’t do the increase in meds if you’re not comfortable with it yet. Let your system acclimate a bit.

    Wishing you the best,

    K

  5. Hope the nurse has been helpful! Did they talk about how long your system takes to adjust to the new meds?

    Take it easy
    Lyra x

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s